Texas, 2023

Excessive Heat in Texas, August 9 to 14, 2023

August 9 to 14, 2023 · NWS SHV · 21 events in 21 counties and zones

An upper ridge of high pressure strengthened farther into Oklahoma and Texas through mid August. Meanwhile, a weak surface front remained stationary across portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front across the Four State Region.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge of high pressure strengthened farther into Oklahoma and Texas through mid August. Meanwhile, a weak surface front remained stationary across portions of Eastern Oklahoma and Central Arkansas, with moisture pooling observed near this front across the Four State Region. Strong sinking motion observed beneath this ridge resulted in compressional warming, with temperatures climbing well into the triple digits across all of East and Northeast Texas. Given the limited mixing of dewpoints observed, oppressive heat was observed with heat indices reaching or exceeding 110 degrees throughout much of mid August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 5:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 5:55 AM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
655 AM CDT Wed Aug 9 2023

...New AVIATION...

.SHORT TERM...
(Wednesday through Thursday)
Issued at 327 AM CDT Wed Aug 9 2023

Wide range of air temperatures this morning with lower 70s in our
far north to low and mid 80s in deep east TX. Our dew points are
all pretty much in the low to mid 70s with a diffuse stationary
frontal boundary snaking along an 80 degree contour give or take
near I-20. Our winds are light S/SE and will soon veer to SW for a
breezy hot day. The 1kft winds just this last hour have shifting
from SE to due S with 20-30KT of SW flow on up a few kft. All the
short term models are looking at 10-20 mph with gusts 20-30 mph
for today along with hot afternoon temperatures.

The gusty winds will help to mix out some of the mugginess, but
we continue with our Excessive Heat Warning area in deep E TX with
peak heat index values 111-115 degrees. The previously posted
Heat Advisory has been expanded this morning northward slightly
into SE OK and southern Arkansas with criteria close enough to
include with some updated readings over 105 degrees.

Upper level heights will maintain as the core now resides over
the W Gulf nearshore. It will sprawl eastward core-wise over
toward FL during the next day or two with a short wave arriving
in the southern plains. We should see little to no convection as
this stationary front slowly lifts back northward today, but that
short wave influence may drop convective activity back into our
I-30 for tomorrow late. Otherwise, the drought monitor update
today is going to likely include more D0 and D1 northward across
our I-20 corridor with some expansion of the D2 severe drought
over deep east Texas as well. Little change into late work week as
a slow warming trend unfolds with less cloud coverage expected
going forward. /24/

&&

.LONG TERM...
(Thursday Night through Wednesday)
Issued at 327 AM CDT Wed Aug 9 2023

Friday and Saturday, a somewhat flat upper level ridge will remain
centered over Southeast Texas. While the majority of the forecast
will stay precip-free, Southeast Oklahoma and portions of Southwest
Arkansas will have a least a chance for showers and thunderstorms
during mornings and into the early afternoon. Convection is expected
to develop on a nearly daily basis farther west across the Southern
Plains, which will trek east towards the ArkLaTex during the
overnight hours, finally arriving near or shortly after daybreak.
This is a fairly typical pattern during the summer, and usually
these convective complexes are diminishing as they reach our area.
However, if these storms can organize enough, possibly for an MCV to
develop, this would increase the chances for an MCS to persist into
the ArkLaTex. This scenario is very uncertain and usually has low
predictability. Perhaps the best chances for rain will be on Friday
as some of the model guidance does hint of the presence of a weak
mid-level vort max moving east across Oklahoma, Arkansas, and across
the Mississippi River on Friday.

The upper level ridge will begin to retrograde during the weekend
and amplify by Sunday with its axis extending northwest into the
Rockies. A series of upper disturbances embedded within the
northwesterly flow aloft may bring an increased chance for diurnally-
driven showers and thunderstorms Sunday through Tuesday. With the
ridge retrograding and building over the Southern High Plains, this
may also allow for a frontal boundary to move into the northern half
of the forecast area. This would also help to increase rain chances
Monday and Tuesday. In addition, one of the weak vort maxes rotating
around the ridge may interact with the sea breeze on Tuesday
afternoon, which should finally bring some widely scattered showers
and thunderstorms to drought-stricken portions of Louisiana and Deep
East Texas.

Overall, temperatures will chance very little over the long-term
period. Locations along and south of Interstate 20 should warm well
into the lower 100s for daytime highs. The coolest temperatures,
which will still be in the 90s, will be across Southeast Oklahoma
and Southwest Arkansas. Afternoon peak heat index values will remain
dangerously high, likely near or over 110 degrees in most locations
even in our northern zones because the higher humidity will be able
to compensate for the lower air temperatures.

CN

&&

.AVIATION...
(12Z TAFS)
Issued at 641 AM CDT Wed Aug 9 2023

For the ArkLaTex terminals, breezy low level winds from SW20-30KT
to mix down with heating on set. There are some MVFR cigs spreadin
N toward our E TX sites 12-15Z. Otherwise, the SFC winds will be
veering from E/SE overnight less than 10KT to S/SW for much of Wed
at 10-20KT with gusts near 30KT/KTYR and 25KT/ for many others
with a decent pressure gradient this cycle. Gusts subside late,
but speeds keep 13-17KT into the early evening with KTXK and VCTS
again 03-06Z. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 101  81 103  81 /   0   0   0  10
MLU  99  79 101  79 /   0  10  10  10
DEQ  95  73  94  74 /  10  20   0  10
TXK  98  79  97  79 /   0  10   0  10
ELD  93  76  94  76 /   0  10  10  10
TYR 103  81 104  80 /   0  10   0   0
GGG 102  80 104  80 /   0   0   0   0
LFK 103  79 104  78 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for ARZ059-070>073.

LA...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for OKZ077.

TX...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for TXZ096-097-108>112-124>126-136>138-150-151.

     Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
     evening for TXZ149-152-153-165>167.

&&

SHORT TERM...24
LONG TERM....09
AVIATION...24
Hazardous weather outlook, Aug 9, 5:35 AM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
635 AM CDT Wed Aug 9 2023

ARZ059-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-108>112-
124>126-136>138-150-151-101100-
Little River-Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-
Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-McCurtain-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Rusk-Panola-
635 AM CDT Wed Aug 9 2023

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Hot conditions will continue today across Southeast Oklahoma, much
of Southwest Arkansas, East and Northeast Texas, and all of
Louisiana. Heat indices will climb to between 105 and 109 degrees.
Therefore, a Heat Advisory is in effect from 11 AM this morning until
8 PM CDT this evening.

A few thunderstorms are possible across Southeast Oklahoma and
Southwest Arkansas today and tonight. An isolated severe storm or two
cannot be ruled out. Damaging winds and large hail will be the
primary threats.

The combination of extremely dry fuel beds, low humidity, and breezy
conditions will result in elevated fire weather concerns today and
tonight across portions of Western Louisiana and much of East Texas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hotter and more humid conditions will return to the area Thursday
through Tuesday. Afternoon temperatures will climb to near or in
excess of 100 each day, which when combined with the humidity, will
result in heat indices in excess of 105 degrees or greater.

Hot, dry, and breezy conditions may result in increased fire weather
concerns Wednesday and Thursday across East Texas and North
Louisiana.

Isolated to scattered thunderstorms will be possible across Southeast
Oklahoma and Southwest Arkansas Friday through Tuesday. Thunderstorm
chances will expand into Louisiana and portions of East Texas Sunday
through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ149-152-153-165>167-101100-
Cherokee-Nacogdoches-Shelby-Angelina-San Augustine-Sabine-
635 AM CDT Wed Aug 9 2023

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for east Texas and northeast
Texas.

.DAY ONE...Today and tonight.

Very hot and humid conditions will continue through early this
evening across Deep East Texas, as afternoon temperatures remain in
the upper 90s to in excess of 100 degrees. When combined with the
humidity, heat indices will remain near or in excess of 110 degrees.
Therefore, an Excessive Heat Warning is in effect from 11 AM this
morning until 8 PM CDT this evening.

The combination of extremely dry fuel beds, low humidity, and breezy
conditions will result in elevated fire weather concerns today and
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hotter and more humid conditions will continue across Deep East
Texas Thursday through Tuesday. Afternoon temperatures will climb to
near or in excess of 100 each day, which when combined with the
humidity, will result in heat indices near or in excess of 110
degrees. In addition, hot, dry, and breezy conditions may result in
increased fire weather concerns Thursday across Deep East Texas.

Isolated to scattered thunderstorms will be possible Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-060-061-101100-
Sevier-Howard-Hempstead-Nevada-
635 AM CDT Wed Aug 9 2023

This Hazardous Weather Outlook is for southwest Arkansas.

.DAY ONE...Today and tonight.

A few thunderstorms are possible across Southwest Arkansas today and
tonight. An isolated severe storm or two cannot be ruled out.
Damaging winds and large hail will be the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hotter and more humid conditions will return to Southwest Arkansas
Thursday through early next week Afternoon temperatures will climb
into the mid 90s to near 100 degrees by Thursday, which when combined
with the humidity, will result in heat indices near or in excess of
105 degrees.

Isolated to scattered thunderstorms will be possible across Southwest
Arkansas Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 excessive heat. Local standard time, as filed.

Excessive Heat, Angelina

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Excessive Heat, Bowie

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Excessive Heat, Camp

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Camp forecast zone
Reported by
AWOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Excessive Heat, Cass

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
AWOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Excessive Heat, Gregg

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Excessive Heat, Harrison

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Harrison forecast zone
Reported by
AWOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Excessive Heat, Marion

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Marion forecast zone
Reported by
AWOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Excessive Heat, Morris

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Morris forecast zone
Reported by
AWOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Excessive Heat, Nacogdoches

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
AWOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Excessive Heat, Panola

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Panola forecast zone
Reported by
AWOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Excessive Heat, Red River

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Red River forecast zone
Reported by
AWOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Excessive Heat, Rusk

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Rusk forecast zone
Reported by
AWOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Excessive Heat, Sabine

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Sabine forecast zone
Reported by
AWOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Excessive Heat, San Augustine

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
AWOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Excessive Heat, Shelby

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Shelby forecast zone
Reported by
AWOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Excessive Heat, Smith

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Excessive Heat, Titus

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Titus forecast zone
Reported by
AWOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Excessive Heat, Upshur

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Upshur forecast zone
Reported by
AWOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Excessive Heat, Wood

When
August 9, 10:00 AM CST to August 14, 11:59 PM CST
Where
Wood forecast zone
Reported by
AWOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136608, 1136609, 1136610, 1136611, 1136612, 1136613, 1136615, 1136616, 1136617, 1136618, 1136619, 1136620, 1136621, 1136622, 1136623, 1136624, 1136627, 1136628, 1136629, 1136630, 1136631.